West Virginia, 2007Winter Storm and Winter Weather in West Virginia, January 25 to 26, 2007
January 25 to 26, 2007 · NWS LWX · 2 events in 2 counties and zones
A reinforcing cold front crossed the Allegheny Front and Potomac Highlands, bringing gusty northwest winds and scattered snow showers to the region during the morning of January 25 through the morning of January 26. While snow amounts ranged from half and inch to 3 inches across Pendleton County in the eastern pan handle of West Virginia, Cooperative Observers in Grant County reported up to 7…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A reinforcing cold front crossed the Allegheny Front and Potomac Highlands, bringing gusty northwest winds and scattered snow showers to the region during the morning of January 25 through the morning of January 26. While snow amounts ranged from half and inch to 3 inches across Pendleton County in the eastern pan handle of West Virginia, Cooperative Observers in Grant County reported up to 7 inches of snow in Bayard and Mount Storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 25, 3:46 AM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Jan 25, 3:46 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 AM EST THU JAN 25 2007
.SHORT TERM /TODAY THROUGH TONIGHT/...
NW FLOW PTTN REMAINS ACRS ERN SEABRD...W/ ANTHR SURGE COMING TDA.
RELATIVELY SPEAKING...TEMPS ARE MILD ATTM...BTWN 30-35F. HWVR...
VIGOROUS S/WV EVIDENT ON STLT/VAPOR LOOPS ACRS WRN GRTLKS. GDNC HAS
BEEN CONSISTENT FOR SVRL RUNS NOW...BRINGING THIS S/WV AND ITS
ARCTIC BNDRY THRU CWFA DRNG MIDDAY HRS. H8-5 LAPSE RATES IMPRSV FOR
WINTER /6C/KM/ AS POWERFUL UPR JET STREAK DEPARTS /00Z IAD SNDG
OBSVD 200KT AT 250 MB/. WE EVEN HV A LTL CAPE...ON THE ORDER OF 20
J/KG. SO EVEN THO NO GDNC DEPICTING IT...THINK BRIEF PD OF SHSN SHUD
ACCMPNY FRONT. FLURRIES SHUD LINGER LONGER. IT MAY LOOK OMINOUS FOR
A SHORT /15-30 MIN/ DURATION...AND A TRACE OF SNW NOT IMPOSSIBLE...
BUT TEMPS ABV FRZG E OF HIGHLANDS SHUD MEAN NO LASTING IMPACT. THATS
NOT THE CASE IN THE MTNS THO. SUFFICIENT MSTR...FVRBL TRAJ AND BIG
TEMP DIFFERENTIAL BTWN GRTLK WATER/AIR TEMPS SHUD LEAD TO GOOD SNOW
RATES...SPCLY TAFTN-EVE. A CPL QUICK INCHES PSBL...WHICH MEANS SNW
ADVSRY.
WNDS PICK UP TAFTN AND SPCLY THIS EVNG BHD BNDRY. EVEN MOS GDNC
SUGGESTING 20 KT WNDS...BUFKIT PROFILES SUGGEST 40-50 KT GUSTS IN
FULL MIXING. STRONG CAA WL LEAD TO DROPPING TEMPS...AND EVEN FASTER
DROPPING WIND CHILLS. BY MIDNGT...CHILLS NEAR 10F COMMON. ALNG
APPCHNS...WND CHILLS NEAR -5F CRITERIA FOR WIND CHILL ADVSRY...SO WL
ADD THAT HEADLINE TO WSW. STMT WL BE GENERIC WINTER WEATHER
ADVSRY...ADDRESSING THE SPECIFIC HAZARDS /SNW...CHILLS...AND EVEN
BLOWING SNW/ IN THE BODY. MSTR BECOMES MORE SHALLOW OVNGT...SO
EMPHASIS SHUD SHIFT FM SNW ACCUM TO WIND CHILLS AND BLSN.
E OF THE ADVSRY AREA...STILL A PINCH OF CAPE IN SNDGS INTO THE
EVNG...AND SCT SHSN LIKELY N AND W. HWVR...AS NGT WEARS ON...
DWNSLOPING FLOW SHUD OVRCOME LAPSE RATES...SCOURING OUT LOW CLDS.
MAXT CLSR TO MET/FWC/PRVS FCST BLEND. MAV TOO WARM CONSIDERING
TIMING/IMPACT OF FROPA. MAV INCLUDED IN ENSEMBLE FOR MIN-T TNGT.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
BOTH THE GFS AND NAM MOVE THE DEEP UPPER IN NORTHERN NEW ENGLAND
RAPIDLY EASTWARD AND OFF THE COAST FRIDAY. A NARROW RIDGE OF SFC
HIGH PRESSURE WILL MOVE ACROSS THE MID ATLANTIC LATE FRIDAY
AFTERNOON...AND WINDS WILL DECREASE TO 10 TO 15 KT LATE IN THE
AFTERNOON AS THE SFC PRESSURE GRADIENT WEAKENS. SCATTERED UPSLOPE
SNOW SHOWERS ACROSS THE NORTHERN POTOMAC HIGHLANDS WILL END AROUND
MIDDAY...AS WINDS BACK TO THE WEST WITH SFC TO H85 HIGH PRESSURE
BUILDING INTO THE REGION. H85 TEMPERATURES FRIDAY AFTERNOON WILL BE
BETWEEN MINUS 15 AND MINUS 18 C...AND HIGHS WILL ONLY BE IN THE
TEENS IN THE HIGHER ELEVATIONS AND 20S TO AROUND 30 IN THE LOWER
ELEVATIONS. WEAK ALBERTA CLIPPER MOVING ACROSS THE GREAT LAKE INTO
NEW ENGLAND FRIDAY NIGHT THROUGH SATURDAY WILL PRODUCE WAA ACROSS
THE CWA. MODERATE TO STRONG WAA SATURDAY WILL RESULT IN ABOVE NORMAL
TEMPERATURES. UNDERCUT MOS GUIDANCE FOR HIGHS SATURDAY BY ONE
CATEGORY HOWEVER...BECAUSE ISENTROPIC LIFT SHOULD GENERATE MID-LEVEL
CLOUDS WHICH WILL INHIBIT DAYTIME WARMING. NAM SIGNIFICANTLY SLOWER
THAN GFS IN EASTWARD PROGRESSION OF THE CLIPPER SATURDAY AND
SATURDAY NIGHT...AND HAVE BASED FORECAST ON GFS WHICH HAS SHOWN
BETTER RUN-TO-RUN CONTINUITY. COLD FRONT BEHIND THE CLIPPER SHOULD
CROSS THE CWA SATURDAY NIGHT WITH LIMITED UPPER LEVEL DYNAMIC
SUPPORT. GIVEN THE LACK OF MOISTURE AND WEAK DYNAMICS WITH THIS
SYSTEM...ONLY INCLUDED SCATTERED UPSLOPE SNOW SHOWERS WEST OF THE
SHENANDOAH VALLEY AND ISOLATED SNOW SHOWERS TO THE EAST WITH THE
FRONTAL PASSAGE. CAA BEHIND THE FRONT SUNDAY WILL CAUSE HIGH
TEMPERATURES TO BE SLIGHTLY BELOW NORMAL.
GFS ENSEMBLE MEMBERS AND OPERATIONAL GFS SHOW A LARGE TROUGH
EXTENDING FROM EASTERN CANADA TO THE MID ATLANTIC MONDAY AND
TUESDAY...FOLLOWED BY A WEAK SHORTWAVE RIDGE WEDNESDAY. HIGH
TEMPERATURES WILL BE BELOW NORMAL THROUGH THIS PERIOD. SHORTWAVES
MOVING THROUGH THE TROUGH IN THE EASTERN U.S. ARE PROJECTED TO CROSS
THE CWA SUNDAY NIGHT AND TUESDAY AND WILL BRING A CHANCE OF UPSLOPE
SNOW SHOWERS TO THE POTOMAC HIGHLANDS AND AN INCREASE IN CLOUDS
ELSEWHERE.
&&
.AVIATION /09Z-06Z/...
STRNG NW FLOW THRU PD. GUSTS ALREADY UP TO 20 KT...SHUD REACH 30 KT
LT TAFTN AND 35 KT TNGT. ARCTIC FRNT WL PASS THRU AREA ELY
AFTN...PROMPTING THE INCR IN WNDS...AND LWRG CIGS JUST INSIDE OF
MVFR. INVOF FRNT...GOOD WINTER INSTBLTY. ANTICIPATE PD OF SHSN DUE
TO FVRBL INSTBLTY/LIFT. LCL VSBYS CUD DROP TO MVFR AS WELL...BUT
SHUDNT BE FOR A PROLONGED PD. FLURRIES WL LINGER LONGER...BUT THAT
THREAT SHUD WANE OVNGT AS DEPTH OF MSTR LESSENS.
&&
.MARINE...
GLW ALREADY POSTED. BASED ON MOMENTUM TRANSFER OFF LTST HRLY
PROFILES...ITS A GOOD BET TNGT. ALSO FORSEE SCA BY LT MRNG...PER
CRRNT HEADLINES. ARCTIC BNDRY WL CROSS WATER MID-LT AFTN...AND ASSOC
INSTBLTY/LIFT SHUD YIELD SCT SHSN...WHICH CUD REDUCE VSBYS BRIEFLY.
SFC PRESSURE GRADIENT WILL DECREASE GRADUALLY FRIDAY...AS A VERY
DEEP SFC LOW MOVES NORTHWARD TO THE EAST OF THE CANADIAN MARITIMES
AND SFC HIGH PRESSURE BUILDS INTO THE MID ATLANTIC FROM THE OH
VALLEY. WINDS WILL REMAIN IN THE SMALL CRAFT ADVISORY CATEGORY
ACROSS THE CHESAPEAKE AND TIDAL POTOMAC THROUGH 23Z FRIDAY...WHEN
DAYTIME BOUNDARY LAYER MIXING WILL SUBSIDE AND SFC HIGH PRESSURE
RIDGE FROM THE WEST WILL MOVE INTO WESTERN VA.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 7 AM EST
FRIDAY FOR MDZ501.
VA...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 7 AM EST
FRIDAY FOR VAZ021.
WV...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 7 AM EST
FRIDAY FOR WVZ054-501-503.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR ANZ530>537.
SMALL CRAFT ADVISORY FROM 9 AM TO 6 PM EST FRIDAY FOR
ANZ530>537.
GALE WARNING FROM 6 PM THIS EVENING TO 9 AM EST FRIDAY FOR
ANZ530>537.
&&
SHORT TERM...HTS
LONG TERM...SMITH
AVIATION...HTS
MARINE...HTS/SMITHHazardous weather outlook, Jan 25, 5:25 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 AM EST THU JAN 25 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-261000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
525 AM EST THU JAN 25 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TODAY AND TONIGHT
AN ARCTIC FRONT WILL CROSS THE REGION LATE THIS MORNING AND EARLY
THIS AFTERNOON AND BRING THE COLDEST AIR OF THE SEASON THUS FAR.
TEMPERATURES ARE EXPECTED TO DROP INTO THE TEENS EAST OF THE BLUE
RIDGE MOUNTAINS AND INTO THE SINGLE DIGITS WEST TONIGHT. GUSTY
NORTHWEST WINDS WILL SEND WIND CHILLS AT OR BELOW ZERO WEST OF THE
BLUE RIDGE. ACCUMULATING SNOWS ARE ALSO EXPECTED ACROSS THE
HIGHER TERRAIN OF WESTERN MARYLAND AND EASTERN WEST VIRGINIA THIS
AFTERNOON AND EVENING.
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN ALLEGANY...
WESTERN GRANT...WESTERN MINERAL...HIGHLAND...AND PENDLETON
COUNTIES TO ADDRESS THE SNOWFALL...WIND CHILL...AND BLOWING SNOW
THREATS. PLEASE SEE WMO HEADER WWUS41 KLWX OR AWIPS PIL WBCWSWLWX
FOR DETAILS. ADDITIONAL ADVISORIES...PRIMARILY FOR WIND CHILLS...
ARE LIKELY LATER TODAY.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND THE
MARYLAND PORTION OF THE CHESAPEAKE BAY LATE THIS MORNING THROUGH
THIS AFTERNOON. GALE FORCE WINDS ARE ANTICIPATED TONIGHT...AND A
GALE WARNING IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS WILL DIMINISH FRIDAY. A GALE WARNING IS IN EFFECT FRIDAY
MORNING FOR THE ENTIRE MARINE AREA. A SMALL CRAFT ADVISORY IS IN
EFFECT FRIDAY MIDDAY AND AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF SNOW
ACCUMULATIONS WOULD BE APPRECIATED.
HTS
Winter Storm, Western Grant
- When
- January 25, 7:00 AM EST to January 26, 10:00 AM EST
- Where
- Western Grant forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.105, -79.196 (the zone’s center; the record gives no point)
Cooperative Observers in Bayard and Mount Storm reported 7 inches of snow.
Winter Weather, Pendleton
- When
- January 25, 7:00 AM EST to January 26, 10:00 AM EST
- Where
- Pendleton forecast zone
- Reported by
- Trained Spotter
A trained spotter reporter 1.5 inches of snow in Cherry Grove, WV by 11:45 AM on January 25.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, January 25 to 31, 2007$1.6 million · 1 event
- Cold in New York, January 25 to 26, 200727 events
- Extreme Cold in Vermont, January 25 to 26, 200716 events
- Lake-Effect Snow in New York, January 25 to 26, 2007$16,000 · 2 events
- Extreme Cold in New York, January 25 to 26, 20079 events
- Blizzard and High Wind in Alaska, January 25 to 27, 200783 kt wind · 8 events
- Winter Weather in New Jersey, January 25 to 26, 20077 events
- Winter Weather in North Carolina, January 25, 20074 events
- Winter Weather in Delaware, January 25 to 26, 20074 events
- Winter Weather in Pennsylvania, January 25, 20073 events
- Cold in Vermont, January 25 to 26, 20073 events
- Lake-Effect Snow in Michigan, January 25, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10143, 10144.